Hello everyone. So for, probably my whole life, I have been against using medication to help mental health problems. To start with I was one of those people that thought fresh and exercise was the cure all for most issues, then as I got older and went to university, I thought Cognitive challenging and battling your demons with inner strength was the best way. This was a manageable approach for when I was living alone at University and it did help a lot, it pushed me to become healthier and coping better than earlier in my life which was just uncontrolled episodes – though worth mentioning that my depression and anxiety only increased as I got older, so the coping mechanisms have only had to increase in severity.

 

When I broke up with my decade long partner I went into therapy for 12 weeks, which was life changing, my brain was entirely rewired and I was an amazing example of health and confidence for 6 months, however I didn’t keep on top of myself and for the following 6 months I started to deteriorate again. Pretty much the entirety of 2017 for me was a progressive decline into worse mental health, jumping through hoops and being failed by the help system until a final pitfall in December. I went to the doctor in the first few days of 2018 to get medication, because if I conditioned down my path then I was going to end up seriously harming myself or killing myself.

 

Now I dont have my notes on me, so the below is based on memory and may be generalising or missing some points, but the gist is there:

 

Propranolol

The doctor prescribed me a large box of these beta blockers, of 10mg, to take as and when I feel an attack coming on. There was a little bit of concern because I already have low blood pressure but he assured me I would be fine.

 

I get pins and needles in my hands and feet regularly and quickly, I used to experience numbness a lot but now it is mostly pins and needles. For a time, I was feeling dizzy and out of breath but this seems to come and go with the amount I end up taking in a day. I got dry mouth and stabbing/shooting pain headaches. I also get chest pains. But all of these side effects or seemingly connected side effects were nothing compared to the escape and relief I felt for taking them. I felt instantly normal, within 30 mins of taking a tablet I was breaking the surface of a raging ocean and resurfacing to clear blue skies and able to get on with my life, and not disturb the lives of the people around me. These meds only failed me when I was also taking the below meds, or potentially, was experiencing an episode stronger than they are made for or I took the table too late to avoid the rushing adrenaline and speeding heart rate that seems to cause my attacks.

 

Hydroxyzine

Three weeks later I went to see my doctor to review the medication and he decided (I still dont know why) to put me on another type of sedative called Hydroxyzine, 10mg. This was to be taken at night before sleep because it makes you drowsy to the extent you cannot drive while on them. The reason I dont know why he put me on them is because I dont struggle to sleep at night any more, and if I do, i is usually an obvious external factor such as stress at work, pain or being unwell. I also dont know why you would take an anti depressant before you go to bed to cheer you up…because you are going to sleep…so mood is irrelevant? I was to take one every night before I went to sleep, regardless of my mood.

 

So what I found happened to me when taking these meds:

 

If you have ever taken a Nytol, the feeling you have when you wake up and still feel groggy as hell, stuffy and moving at half your speed because you still have the Nytol in your system (it doesn’t wear off for 12 hours) if how I feel when I take one of these tablets before I go to sleep. The tablets practically pressure you into going to bed. I started taking them at about 8pm, thinking that they would lull me into a nice sense of “its time to go to bed” by about 10pm, but no, within an hour I was a mess and felt like I was having a stroke. My face felt paralysed and sinking on one side, my speech was slurred and my cognitive functions were slowed to the point that I felt more depressed than before I took them. My veins would hurts in my legs, I got bad headaches and struggled to focus my eyes. I started my first few nights questioning how things weren’t worth it, and my anxious, depressive, paranoid and aggressive episodes sprung back into action. It took usually about an hour and a half to wake up too, or to shake off how it made me feel in a morning.

 

In another three weeks I will be seeing my doctor again to review this new medication, and I guess I will post more on that then? I would be really interested to hear about other peoples experiences on their medications.

Leave a Reply

Your email address will not be published.